Alert archive / North Carolina / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 119, NWS Raleigh, NC

November 24, 2004Davidson County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Nov 24, 2004, 4:39 PM EST for Davidson County, North Carolina. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 24, 2004, 4:39 PM EST (21:39 UTC)
Expired
Nov 24, 2004, 5:00 PM EST
In force
21 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Davidson County, NC

The radar

The Raleigh/Durham radar (KRAX), 152 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 24, 3:25 PM ESTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.7 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2004-11-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2004-11-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 172 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
513 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
172 m²/s²
0-3 km storm-relative helicity
233 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 242139
SVRRAH
NCC057-242200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
439 PM EST WED NOV 24 2004

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN DAVIDSON COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 500 PM EST

* AT 439 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER HIGH ROCK...OR ABOUT 15 MILES SOUTH OF
  LEXINGTON...MOVING NORTHEAST AT 55 MPH. PENNY SIZED HAIL AND WINDS
  IN EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  RURAL EASTERN DAVIDSON COUNTY

A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING
WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY
FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EST
WEDNESDAY EVENING FOR CENTRAL NORTH CAROLINA.

LAT...LON 3567 8031 3551 8014 3552 8006 3589 8005

$$

14

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 24, 2:30 PM EST, 2 hours 9 minutes earlier.

Area forecast discussion, Nov 24, 2:30 PM EST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
230 PM EST WED NOV 24 2004

.SHORT TERM (TONIGHT THROUGH SUNDAY)...
THROUGH THURSDAY: CURRENT FORECAST LARGELY ON TRACK. THREAT OF
DAMAGING WINDS WITHIN BOWING SEGMENTS AND ISOLATED TORNADOES WILL
PERSIST THROUGH THE EVENING WITH STRONGLY DIVERGENT H2 AGEOSTROPHIC
WIND FIELD... STRONG LOW LEVEL SHEAR... AND CAPES CURRENTLY
EXCEEDING 1000 J/KG OVER THE SOUTHERN 2/3RDS OF THE CWA. EHI/BRN/LCL
HEIGHT OFF THE SPECIAL 18Z GSO SOUNDING ALL POINT TO SUPERCELLS. WE
ARE STILL LIKELY LOOKING AT A SITUATION OF REDUCED PRECIP OVER THE
NRN PIEDMONT DUE TO THE FAST-MOVING SQUALL LINE TO THE SOUTH...
HOWEVER WILL CONTINUE CATEGORICAL POPS THROUGH THE EVENING & WILL
LIKELY INCLUDE SOME STRONG WORDING. PRECIP SHOULD TAPER OFF IN THE
WESTERN COUNTIES BY MID EVENING. WILL RETAIN HIGH POPS EAST UNTIL
LATE TONIGHT... THEN WILL LEAVE IN A SMALL CHANCE OF SHOWERS ALONG/E
OF I-95 THROUGH MID MORNING THU AS THE H8 FLOW DOESNT GO W/NW UNTIL
LATE MORNING/MIDDAY THU. STRONG SUBSIDENCE ENSUES WHICH SHOULD MIX
DOWN SOME HEFTY H8 WINDS BY THU AFTERNOON. TEMPS SHOULD BE ON THE
HIGH SIDE OR HIGHER THAN MOS GUIDANCE WITH THE COLDER AIR BEING
MOSTLY BLOCKED BY THE MOUNTAINS UNTIL MORNING. THEN ANTICIPATE
BREEZY CONDITIONS WITH TEMPS STEADY OR FALLING THROUGH THE DAY.

THU NIGHT THROUGH FRI NIGHT: DYING WINDS THU EVENING AS SRN STREAM
HIGH BUILDS IN. CLEAR TO MOSTLY CLEAR SKIES WITH A WEAK WARM FROPA
ON FRI ON THE BACK SIDE OF THE SURFACE HIGH AS MID LEVEL FLOW
RETURNS TO WSW. TEMPS NEAR CONSENSUS OF MOS GUIDANCE.

SAT THROUGH SUN: ANOTHER INTERESTING EVENT WITH A FAIRLY STRONG
NEGATIVELY TILTED WAVE ROTATING NE TOWARD THE CWA... COMPLICATED BY
WHAT LOOKS TO BE A WEAK WEDGE PATTERN PRECEDING IT. THE GFS HAS
SHOWN GOOD CONTINUITY WITH TIMING THIS FEATURE... AND ETA/GFS BOTH
SHOW STRONG LIFT WITH THE LEFT EXIT REGION OF A 120+ KT UPPER JET
DIVING DOWN FROM THE WNW COMING OVERHEAD. HAVE RAISED POPS A TAD FOR
LATE SAT AFTERNOON THROUGH SAT NIGHT AND HAVE INCLUDED THUNDER.
DRYING/COOLING FOR SUN WITH ANOTHER HIGH BUILDING IN FROM THE WEST.

&&

.LONG TERM (SUNDAY NIGHT THROUGH WEDNESDAY)...
AFTER FRONT PASSES SUNDAY...HIGH PRESSURE BUILDS IN QUICKLY FOR
SUNDAY NIGHT AND MONDAY.  EUROPEAN AND CANADIAN MODELS ARE STRONGER
WITH THE SURFACE HIGH THAN THE GFS...WHICH IF TRUE WOULD LIMIT THE
CHANCES FOR PRECIPITATION UNTIL THE END OF THE LONG-TERM PERIOD.
DESPITE INCREASING HEIGHTS ALOFT...SOUTHWEST FLOW DEVELOPING NORTH
OF THE HIGH CENTERED OVER THE GULF SHOULD BRING INTO THE CAROLINAS
AMPLE HIGH AND MID-LEVEL MOISTURE FROM OLD MEXICO AND TEXAS...THE
LATTER WHERE PRECIPITATION SHOULD BE PREVALENT TO START THE
LONG-TERM PERIOD.  HAVE LEANED A LITTLE MORE TOWARD THE EUROPEAN AND
CANADIAN MODELS FOR EARLY PARTS OF THE LONG TERM AS EVEN THE GFS HAS
STRONGLY CONFLUENT UPPER FLOW OVER THE GREAT LAKES AND OHIO VALLEY
FOR THE START OF THE NEXT WORK WEEK.  WILL INTRODUCE A CHANCE OF
RAIN FOR TUESDAY NIGHT AND WEDNESDAY PARTICULARLY EARLY AS DRIER AIR
SHOULD MOVE INTO CENTRAL NORTH CAROLINA BY THE END OF WEDNESDAY IF
THE TIMING OF SYSTEMS REMAIN AS IS.  ENSEMBLE MOS TEMPERATURES ARE
PRETTY CLOSE TO THE OPERATIONAL MEX AND HAVE KEPT GENERAL CONTINUITY
WITH THEM FROM THE PREVIOUS ZONE FORECAST...GOING SLIGHTLY WARMER
TUESDAY NIGHT DUE TO ANTICIPATED CLOUDS.

&&

.AVIATION...
THE LOW CIGS/VSBYS CURRENTLY IN PLACE AND CONVECTION IN FLORIDA AND
GEORGIA MOVING NORTHEAST AT TIME OF 18Z TAF ISSUANCE HAVE BEEN MAIN
CONCERN FOR THIS SET OF TAFS. CIGS LIFTED TO MVFR ACROSS THE AREA
WITH A FEW BREAKS IN THE OVERCAST...ESPECIALLY SOUTHEAST...AND MVFR
VSBYS WERE THE RULE AS WELL AT TAF TIME. THIS TREND WILL CONTINUE
THROUGH THE AFTERNOON AND INTO THE EARLY EVENING HOURS. ANY
WIDESPREAD RAINFALL SHOULD NOT MOVE INTO THE WEST UNTIL AFTER
20Z...BUT CONVECTION IN THAT AREA WILL BE LIMITED...ALTHOUGH GUSTY
WINDS CANNOT BE RULED OUT. EXPECT TO SEE MORE CONVECTIVE ACTIVITY
FURTHER EAST AND SOUTH WHERE MORE SUNSHINE MIGHT BREAK THROUGH
EARLY. AFTER THE LAST OF THE SYSTEM MOVES OUT THURSDAY MORNING
AROUND SUNRISE WINDS WILL SHIFT TO THE SOUTHWEST AND WEST BEHIND THE
COLD FRONT FOR THURSDAY.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NC...NONE.

&&

SHORT TERM...HARTFIELD
LONG TERM...FIGURSKEY
AVIATION...TDP
Hazardous weather outlook, Nov 24, 5:53 AM EST, 10 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
553 AM EST WED NOV 24 2004

NCZ007>011-021>028-038>043-073>078-083>086-088-089-242252-
ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC-
EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-
HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-
MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC-
SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-
WILSON NC-
INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON...
CHAPEL HILL...CLINTON...DURHAM...FAYETTEVILLE...GOLDSBORO...
GREENSBORO...HENDERSON...LAURINBURG...LEXINGTON...LILLINGTON...
LOUISBURG...MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...
RALEIGH...ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...
SANFORD...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY...WADESBORO...
WARRENTON...WILSON AND WINSTON-SALEM
553 AM EST WED NOV 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS CENTRAL NORTH
CAROLINA LATE TODAY AND THIS EVENING. REFER TO THE LATEST SEVERE
WEATHER OUTLOOK STATEMENT RDUSPSRAH FOR ADDITIONAL DETAILS AND
INFORMATION.

.DAYS TWO THROUGH SEVEN...

BLUSTERY CONDITIONS ARE EXPECTED ACROSS CENTRAL NORTH CAROLINA
THURSDAY AS A STRONG COLD FRONT CROSSES THE REGION. WEST TO NORTHWEST
WINDS MAY GUST AS HIGH AS 30 MPH. THE WIND SHOULD SUBSIDE BY THURSDAY
EVENING. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED FRIDAY THROUGH
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY LATE TODAY AND TONIGHT.

In the hours before

Special weather statement, Nov 24, 11:30 AM EST, 5 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1130 AM EST WED NOV 24 2004

NCZ007>011-021>028-038>043-073>078-083>086-088-089-242300-
ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC-
EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-
HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-
MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC-
SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-
WILSON NC-
INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON...
CHAPEL HILL...CLINTON...DURHAM...FAYETTEVILLE...GOLDSBORO...
GREENSBORO...HENDERSON...LAURINBURG...LEXINGTON...LILLINGTON...
LOUISBURG...MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...
RALEIGH...ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...
SANFORD...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY...WADESBORO...
WARRENTON...WILSON AND WINSTON-SALEM
1130 AM EST WED NOV 24 2004

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS CENTRAL
NORTH CAROLINA THIS AFTERNOON THROUGH THIS EVENING...

A LINE OF SHOWERS AND SCATTERED THUNDERSTORMS IS EXPECTED TO MOVE
EASTWARD INTO CENTRAL NORTH CAROLINA THIS AFTERNOON... AND TRACK
ACROSS THE AREA FROM MID AFTERNOON THROUGH THIS EVENING.

STRONG SOUTHERLY WINDS OF 30 TO 45 MPH JUST OFF THE SURFACE MAY MIX
TO THE SURFACE... BRINGING A THREAT OF STRONG WIND GUSTS WITH ANY
SHOWER OR STORM. SOME OF THESE GUSTS MAY EXCEED 50 MPH... WHICH
COULD PRODUCE MINOR STRUCTURAL DAMAGE AND CAUSE WEAK TREES AND TREE
LIMBS TO FALL. IN ADDITION... WITH THE WINDS TURNING FROM SOUTHEAST
TO SOUTHWEST FROM THE SURFACE UP THROUGH THE LOWEST FEW THOUSAND
FEET... THE THREAT EXISTS FOR ISOLATED TORNADOES... PARTICULARLY IF
THE SURFACE WARMS ENOUGH TO DESTABILIZE THE ATMOSPHERE.

WHILE SEVERE WEATHER CANNOT BE RULED OUT ANYWHERE ACROSS THE AREA...
IT APPEARS THAT THE GREATEST THREAT WILL BE ACROSS SOUTHERN AND
EASTERN PORTIONS OF CENTRAL NORTH CAROLINA... INCLUDING THE SOUTHERN
PIEDMONT... SANDHILLS... AND THE COASTAL PLAIN... BETWEEN 2 PM AND
10 PM. THIS INCLUDES THE CITIES OF TROY... ALBEMARLE... RAEFORD...
LAURINBURG... FAYETTEVILLE... CLINTON... GOLDSBORO... ROCKY MOUNT...
AND WILSON.

NOW IS THE TIME TO PREPARE FOR WHAT YOU WOULD DO IF SEVERE WEATHER
IS OBSERVED OR A WATCH OR WARNING IS ISSUED. IF A WARNING IS
ISSUED... GET INDOORS AND GO TO AN INTERIOR ROOM ON THE LOWEST
FLOOR. KEEP UP WITH THE LATEST CONDITIONS AND FORECASTS THROUGHOUT
THE DAY AND EVENING HOURS BY VISITING OUR WEBSITE AT
WEATHER.GOV/RALEIGH .

SKYWARN SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON AND
TONIGHT. SPOTTERS ARE ENCOURAGED TO REPORT THREATENING WEATHER OF ANY
KIND TO THE NATIONAL WEATHER SERVICE. EMERGENCY MANAGEMENT OFFICIALS
SHOULD CLOSELY MONITOR THE LATEST FORECASTS AND STATEMENTS FROM THE
NATIONAL WEATHER SERVICE.

HARTFIELD
Special weather statement, Nov 24, 4:03 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
403 PM EST WED NOV 24 2004

NCZ021-022-038-039-073-074-083-084-242202-
ANSON NC-DAVIDSON NC-FORSYTH NC-GUILFORD NC-MONTGOMERY NC-
RANDOLPH NC-RICHMOND NC-STANLY NC-
INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...GREENSBORO...
LEXINGTON...ROCKINGHAM...TROY...WADESBORO AND WINSTON-SALEM
403 PM EST WED NOV 24 2004

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR CENTRAL NORTH CAROLINA
UNTIL 900 PM THIS EVENING.

A BAND OF HEAVY SHOWERS AND SCATTERED THUNDERSTORMS WILL MOVE
EASTWARD AT 40 TO 50 MPH THROUGH THE WESTERN PIEDMONT INCLUDING THE
TRIAD AREA...ASHEBORO ...ALBEMARLE...TROY...AND WADESBORO...BEFORE
530 PM THIS EVENING.  LOCALLY HEAVY RAIN...GUSTY WINDS OF 30 TO 40
MPH...CAN BE EXPECTED WITH THESE STORMS.

RFG

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 24, 4:15 PM ESTSevere Thunderstorm WarningRAHForsyth30 min
Nov 24, 4:53 PM ESTSevere Thunderstorm WarningRAHRandolph37 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.